Thunderstorm Wind, Cheyenne
- When
- August 12, 2:46 PM MST
- Where
- Cheyenne County, Cheyenne Wells
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.820, -102.350
Officer on duty estimated gusts of 50-60 MPH.
During the afternoon strong to severe thunderstorms developed over East Central Colorado. Wind gusts of 50-60 MPH were reported in Cheyenne Wells during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon strong to severe thunderstorms developed over East Central Colorado. Wind gusts of 50-60 MPH were reported in Cheyenne Wells during the afternoon. The storm activity continued into the evening. Hail up to golf ball size was reported at Vona. Heavy rain caused street flooding in Vona as well, with water coming into some basements.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 1:18 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 218 PM MDT Thu Aug 12 2021 .SHORT TERM...(This evening through Saturday night) Issued at 218 PM MDT Thu Aug 12 2021 Across the area this afternoon, skies are mainly sunny with a few showers/storms starting to pop up along a boundary draped over the southern CWA. The area is seeing mainly 90s for temps so far, with a couple outliers in the upper 80s. Winds are north-northeast around 10-20 mph. The main wx focus for this afternoon into the evening will be thunderstorm potential, initially with the boundary to the south, and then shifting eventually with a cold front that will drop down into the area after 00z Friday, allowing for some increase in areal coverage of potential rain/storms. Models do differ as to the areal extent of expected precipitation. Have continued to align pops with highest initially south of the Interstate, then spreading north/south from there as the night progresses. Any storms that form will be slow moving giving the area the potential for locally heavy rainfall. Inverted-v sounding and DCape values from SPC analysis range from 1100-1800 j/kg suggesting that strong gusty winds(60-70 mph) are probable. Best dynamics for strong to severe storms do lie over eastern zones where SPC currently has a Marginal risk outlook. Can't rule out hail at least an inch. By Friday morning, remaining precipitation does begin to lift east- northeast as models bring in upper level ridging from the west. The remnants of the frontal boundary do linger south of the area most of Friday into the upcoming weekend. There will be chances for precip during this time as a shortwave/surface trough does interact with the front remnants. SPC does carry a Slight/Marginal risk area for portions of northeast Colorado for the potential of some severe storms Friday afternoon/evening. Hail...wind threats probable...even an isolated tornado is possible. A return to hot conditions on Saturday along with ample low level moisture with dewpts in the 60s, will help to provide decent instability for convection. For temps, highs on Friday will drop into the 80s due to expected cloud cover/precipitation. Western locales will start to see a rebound on Saturday as 90s return. Eastern areas will remain in the mid to upper 80s due to lingering clouds/rain. Overnight lows will range from the upper 50s up into the lower and mid 60s, warmest locales west of Hwy 25. .LONG TERM...(Sunday through Thursday) Issued at 106 PM MDT Thu Aug 12 2021 At the start of the period, an upper ridge continues across the western part of the CONUS, with north to northwest flow aloft. The ridge slowly progresses eastward on Sunday ahead of an upper trough digging into the Pacific Northwest. This disturbance gradually shifts the ridge east and south over the Plains, resulting in dry weather for Sunday through much of Tuesday. Meanwhile at the surface, a once stationary front slides east across the region as a warm front, further allowing temperatures to warm early next week. Chances for showers and thunderstorms return Tuesday night through Thursday when the aforementioned upper trough enters the Rockies and a cold front approaches the High Plains. Some uncertainty remains regarding the timing and strength of this trough, so some adjustments may need to be made to the forecast as this timeframe approaches. A warming trend is anticipated to start off the long term, with highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s for Tuesday. We should see a slight cool down thereafter, with highs in the low/mid 80s on Thursday. Low temperatures range in the mid 50s to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1104 AM MDT Thu Aug 12 2021 Mainly VFR conditions expected for both terminals. Some patchy smoke is possible thru 00z Friday, but may only hamper visibility down to 6sm at times. VCTS thru 00z Friday as well, especially after 21z-22z. Winds east-northeast 10-20kts. Some light/variable before 19z for KGLD, and after 12z Friday for KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JBH AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 859 AM MDT Thu Aug 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 859 AM MDT Thu Aug 12 2021 /959 AM CDT Thu Aug 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to low end severe thunderstorms may occur beginning at 3 PM MDT or 4 PM CDT along Highway 40. Thunderstorm chances spread across the rest of the Tri-State Area through the afternoon and tonight. The best chance for storm activity will be along Highway 40 during the mid evening. Main threats will be wind gusts up to 70 MPH, quarter size hail and torrential rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Friday afternoon and evening low end severe thunderstorms may occur for the western part of the Tri-State Area. Main threats will be winds up to 60 MPH, quarter size hail, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Goodland KS
320 PM MDT Thu Aug 12 2021
COZ092-122145-
Cheyenne County CO-
320 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of south central
Cheyenne County in east central Colorado through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Cheyenne Wells, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Cheyenne County County in east central Colorado, including the
following locations... Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 10263 3886 10269 3886 10238 3869 10234
3861 10260
TIME...MOT...LOC 2120Z 078DEG 8KT 3877 10246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 2 W LEOTI 38.48N 101.39W
08/12/2021 M0.25 INCH WICHITA KS PUBLIC
TWITTER REPORT OF PEA SIZE HAIL
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HEAVY RAIN 6 SW CHEYENNE WELLS 38.76N 102.43W
08/12/2021 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
SPOTTER REPORTS AROUND 1 INCH OF RAIN HAS FALLEN IN THE
LAST 20-30 MINS ALONG WITH PEA SIZE HAIL
&&
TTSpecial Weather Statement
National Weather Service Goodland KS
336 PM MDT Thu Aug 12 2021
COZ092-122200-
Cheyenne County CO-
336 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of eastern Cheyenne
County in east central Colorado through 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Cheyenne Wells, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cheyenne Wells around 355 PM MDT.
This includes Highway 385 between mile markers 140 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3872 10217 3866 10238 3890 10258 3901 10226
TIME...MOT...LOC 2135Z 156DEG 14KT 3877 10231
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
024Special Weather Statement
National Weather Service Goodland KS
344 PM MDT Thu Aug 12 2021
COZ092-KSZ027-122215-
Cheyenne County CO-Wallace KS-
344 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of east central
Cheyenne County in east central Colorado and southwestern Wallace
Counties in west central Kansas through 415 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Weskan, or 13 miles west of Sharon Springs, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Cheyenne County County in east central Colorado and southwestern
Wallace Counties in west central Kansas, including the following
locations... Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3878 10223 3897 10208 3891 10186 3870 10190
3870 10193
TIME...MOT...LOC 2144Z 019DEG 6KT 3888 10201
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
08/12/2021 E60 MPH CHEYENNE CO 911 CALL CENTER
DISPATCH RELAYED FROM ON PATROL DEPUTY OF 50-60 MPH WINDS
IN TOWN
&&
TTThe Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Officer on duty estimated gusts of 50-60 MPH.
Hail of atleast golf ball in size falling in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979567, 979565, 979566.